methotraxte and hair loss

Hi all, i have been taking 15mg mtx since june and in october rheumy clinic decided to put up the dose to 20mg. I have noticed in the last month or just over i have lost alot of hair which i know is the side effect. I have contacted clinic and they reduced my dose back to 15mg. Now i am not sure whether to continue taking mtx or give up it's upsetting me and bringing me down alot.

6 Replies

  • Hi ush 1401,

    I am sorry to hear about you losing your hair. It is one of the hardest symptoms I have found. I take methotrexate and it has helped control my condition very well.

    Perhaps consider a wig? I get them free on the nhs. It's is not ideal, but you do get really nice ones and that way you can still take the medicine to co from your immune system.

    But, after saying that, it is completely up to you. It's your body and your hair. Just try to weigh up the pros and cons. See what's best for you

    Thinking of you


  • Thank u moira, i think i will see howi get on for a month or so until the 15mg kicks in. may consider wig if it still continues. xx

  • I'm sorry to hear about your hair loss but it is a side effect of trexy. I've been on 20mg injections for 10 years and my hair is thin. I take frolic acid which helps a bit but other than that there is little we can do after all trexy is a chemo drug and the benefits far out way the cons. I have short hair which really shows but longer hair is better as you can fill your hair out with clip in hair extensions for nights out. Hair extensions are far better than they used to be and are temporary so they won't damage your natural hair, try the ones on the long strips as opposed to the single clips as they will give a fuller look. Wigs are again useful but long term use could damage what fragile you have left but definitely worth considering for special occasions. Good luck.

  • Steroids and other drugs caused hair loss for me. I wear a hat around the house - softer and warm in the winter and keep the wig for going out or even wear a hat out in the winter. No one is really interested in what you look like or are wearing these days, so do what is right for you.

  • If drugs are causing hair loss then are they the right ones for you because hair loss comes before other health damage. The body can live without hair - not without vital organs and other essential parts. It sheds the hair first as I found out, then came the weight loss and other damage, so be careful and check it out. It's a long way back if damage is caused. Take care and good luck.

  • Thank u all for the advise, u are all right it is hair i can live without. Think i am just low at the moment when i see it falling out. Hopefully should calm down. xx

You may also like...